Alert archive / Alabama / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 360, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jul 12, 2003, 3:04 PM CDT for Cherokee County, Alabama. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 12, 2003, 3:04 PM CDT (20:04 UTC)
- Expired
- Jul 12, 2003, 3:45 PM CDT
- In force
- 41 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Cherokee County, AL
The radar
The Northeast Alabama radar (KHTX), 84 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.1 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 754 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 849 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- -9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
883 WUUS54 KBMX 122004 SVRBHM ALC019-122045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 304 PM CDT SAT JUL 12 2003 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHEROKEE COUNTY IN NORTHEAST ALABAMA * UNTIL 345 PM CDT * AT 301 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES NORTHEAST OF GAYLESVILLE. THE STORM WAS NEARLY STATIONARY. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...RURAL NORTHEASTERN CHEROKEE COUNTY. STRONG DAMAGING WIND...AND LARGE HAIL ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES. CALL 1-800-856-0758 TO REPORT SEVERE WEATHER. LAT...LON 3443 8550 3441 8561 3418 8559 3419 8545 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 2:23 PM CDT, 41 minutes earlier.
Area forecast discussion, Jul 12, 2:23 PM CDT, 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 115 PM CDT SAT JUL 12 2003 BACK TO BASICS...FORECASTING 101...WITH SATELLITE LOOP, OBS, AND A MIX OF NEW AND OLD MODEL RUNS IN HAND. IN THE SHORT TERM...MID LEVEL CAP CONFIRMED PER 18Z SOUNDING...AND APPARENT AXIS OF DILATATION ORIENTED SOUTHWEST TO NORTHEAST ACROSS THE AREA...RESULTING IN DIMINISHED CONVECTION ACROSS THE AREA. OF COURSE THE CONCERN WITH A CAPPED SITUATION IS...IF SOMETHING PUNCHES THE CAP...IT COULD BE INTERESTING. WITH DRIER AIR IN MID LEVELS... THE WET BULB ZERO HAS ALSO DESCENDED. STILL...THINK THAT THE MID- LEVEL SUBSIDENCE WILL HELP TO KEEP THINGS IN CONTROL. WILL DIMINISH CONVECTION THROUGH THE EVENING. AS FOR SUNDAY AND MONDAY...12/12Z MESO ETA THATS IN OUR SYSTEM GENERATES QUITE A BIT OF CONVECTION OVERNIGHT TONIGHT ALONG THE MID MISSISSIPPI VALLEY...ARKANSAS/LOUISIANA/WESTERN TENNESSEE AREA. WITH THIS MORNINGS MODEL WOES...THE PRECIP OUTPUT JUST DOESNT LOOK RIGHT...AND HAVE QUITE A BIT OF DOUBT IN THE SOLUTION FROM SUNDAY MORNING ON. COULD IT SOMEHOW BE FEEDBACK FROM THE TROPICAL SYSTEM? ANYWAY...WITH THE BASIC UPPER PATTERN REMAINING LARGELY UNCHANGED... AND A MOISTURE DISCONTINUITY LINGERING IN THE REGION...WILL LEAVE SUNDAY LARGELY UNTOUCHED AND LET LATER MODEL RUNS ARRIVE BEFORE MAKING ANY MAJOR CHANGES. FOR TUESDAY...TROUGH SEEMS TO WEAKEN SLIGHTLY...AND RIDGE SEEMS TO BUILD IN ACROSS THE TN VALLEY. STILL THINK WERE LOOKING FOR ISOLATED AFTERNOON AND EVENING ACTIVITY HERE...PERHAPS A FEW DEGREES WARMER. IN THE EXTENDED...WILL REMAIN VERY CLOSE TO CLIMATOLOGY AND PERSISTENCE...AND ADJUST AS WE GET CLOSER. 81 PRELIMINARY NUMBERS... BHM 69 87 69 89 71/ 30 40 30 30 10 MGM 72 91 72 91 73/ 20 40 30 40 20 .BHM....
Hazardous weather outlook, Jul 12, 1:30 PM CDT, 1 hour 34 minutes before
ALZ011>015-017>050-122000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 130 PM CDT SAT JUL 12 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE (THIS AFTERNOON AND TONIGHT)... WITH DRIER AIR IN THE MIDDLE LEVELS OF THE ATMOSPHERE ACROSS THE REGION TODAY, SOME OF THE AFTERNOON AND EVENING THUNDERSTORMS THAT DO DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE STRONG WINDS. HOWEVER, DEVELOPMENT MAY BE HINDERED SOMEWHAT BY A TEMPERATURE INVERSION AT MID LEVELS. .DAYS TWO THROUGH SEVEN (SUNDAY THROUGH FRIDAY)... SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN ON SUNDAY, AND SOME OF THESE COULD HAVE STRONG GUSTY WINDS. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT EXPECTED AT THIS TIME.
Nearby
Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.